MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Model Number 22268-01C
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole was created in the patient's spine in a different position than desired with navigation involved, although - the deviation of 1 of the 6 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, the screw was removed, and it was decided to not place a new screw - the final outcome of the surgery was successful as intended - there was no actual harm nor negative effect to the patient due to the deviating placement (nor due to prolongation of surgery/anesthesia by unknown amount of time), despite a direct (or increased) risk to harm a critical structure due to the deviating placement (the screw hit a patient nerve, but caused no permanent harm to the patient) - there were further no remedial actions for the patient done, necessary or planned; hospitalization was not prolonged either.H6: according to the results of the brainlab technical investigation and the (limited) information provided by the hospital, it can be concluded that the root cause for the deviation of the right l5 spine screw by reportedly 8mm whose pilot hole was planned and prepared with the aid of navigation was a combination of the following factors: - a relative movement of the anatomy during the surgery between the vertebra operated on (l5) and the bone where the navigation reference array was fixated to (at s1/sacrum) due to a non-rigid connection of these and forces applied to the spine.The image data show a structural instability between l5 and s1 (fracture or spondylolisthesis or disc degeneration), which can significantly reduce the rigidity of the spine.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the registered preoperative patient image displayed by the navigation and the actual patient anatomy was not recognized by the user with the appropriate and necessary accuracy verification during the procedure before preparation of the pilot hole at right l5.- the non-navigated screwdriver might not have followed the prepared pilot hole, thus leading to/ contributing to the deviating screw placement.Note that this factor is not related to usage of brainlab navigation (brainlab navigation was not involved in this step).(note that no data set was available which showed the actual location of the prepared pilot holes and placed screws, thus it could not be confirmed to which extent navigation (relative movement) potentially contributed to a deviating pilot hole nor to which extent the deviation occurred during the non-navigated screw placement step (during usage of the non-navigated non-brainlab screwdriver).) there is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery (on (b)(6) 2024) on the lumbar spine for fusion of l4-s1, with intended placement of 6 spine screws bilaterally (at l4-s1), for pain management of a patient with a medical history of ms disease, was performed with the aid of the display by the brainlab navigation software spine& trauma 3d nav.1.5.1: during the procedure the surgeons: - with the patient in prone position attached the navigation reference array to sacrum - acquired an intra-operative 3d (x-ray) scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation, verified the registration and accepted the accuracy to proceed - placed screws at l4, l5, and s1 (left side first, then right side) as follows: -- used the brainlab pointer with instrument position display on the patient scan to determine the screw trajectory in the vertebra -- used a navigated non-brainlab awl to open the cortical bone, and used a navigated non-brainlab flat probe to cannulate (additionally used the pointer and two other navigated non-brainlab probes to verify location of the entry/pilot hole) -- used a non-navigated non-brainlab screwdriver to place the spine screw into the pilot hole (additionally used a non-navigated non-brainlab dissector to feel the bone and thereby verify location of the pilot hole) -- during screw placement (while using probe and screwdriver) suspected a deviation of patient anatomy displayed by navigation from actual patient anatomy - performed a decompression - acquired an intra-operative 3d (x-ray) scan to verify the screw placements - determined that of 1 of the 6 screws whose pilot hole was planned and prepared with the aid of navigation deviated from its intended position (at right l5, by reportedly 8 mm) - decided to remove the deviating spine screw at right l5, and decided to not place a new screw in this position - completed the surgery successfully and closed the patient.According to the hospital (surgeon): - the deviation of 1 of the 6 spine screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, the screw was removed, and it was decided to not place a new screw.- the final outcome of the surgery was successful as intended - there was no actual harm nor negative effect to the patient due to the deviating placement (nor due to prolongation of surgery/anesthesia by unknown amount of time), despite a direct (or increased) risk to harm a critical structure due to the deviating placement (the screw went out of the vertebrae, and was in an anatomic location that it could likely touch the nerve, however, there were no symptoms to the patient and no permanent harm caused) - there were further no remedial actions for the patient done, necessary or planned; hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18806054
Report Number8043933-2024-00012
Device Sequence Number17954021
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26784
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2024
Initial Report FDA Received Date02/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown